Share this:
harriet

Temporal Arteritis

Posted by @harriet in Heart & Blood Health, Nov 14, 2011

Any info on treatment for temporal arteritis after 2 years onset. Mother dx in Jan'09 and still with severe symptoms with tapering of prednisone. Now at 20 mg, but with headaches, stomach problems-nausea, weakness, and generally not feeling well. Any info would be helpful? Has anyone been cured and completely off prednisone and how long did it take. My mother is 89 and is becoming very frail, shakey, and weak.

Tags: arthritis

sissie35

Posted by @sissie35, Jul 10, 2011

I would be very interested in hearing past or current patient's experiences. My disease was diagnosed and treatment begun within 2 days of the onset of symptoms. I am having severe weakness in my legs and extreme fatigue as well. The facial fat deposits I expected. Also knew to expect some weakness and fatigue. But the degree of both has me really debilitated. Would like to hear from others.

sissie35

Posted by @sissie35, Jul 10, 2011

This is not really a reply, but an addition to my original post. The symptoms I described are said to be side effects of prednisone. I just wonder if others have experienced this degree of weakness and fatigue.

moawwad

Posted by @moawwad, Jul 11, 2012

This is what we call necessary evil it causes diabetes high blood pressure gain so much weight mood swings bone loss and for that last reason u should be taking calcium with vitamin d plus a medication called allendronate sodium 70 mg once a week if u r diabetic or prediabetic u need to watch ur sugar level so closely u might need to take insulin u should Ask ur doctor about that wish u good luck

sissie35

Posted by @sissie35, Jul 15, 2012

I just got your response to my posting about temporal arteritis one year ago. Don't know what happened, but I appreciate your response even though I am past needing it now. Still if there is someone else out there seeking help as I was a year ago, I would like to offer my experience. I was on Prednisone for almost a year, beginning with 60 mgm/day with gradually decreasing doses reduced as long as my sed rate (sedimentation rate) stayed in the normal range. I did find the prednisone to be very debilitating. I knew that I had to take the pred because , untreated, the disease could cause me to go blind. I still don't know what other effects the disease alone might have. I was extremely weak. Walking from the bedroom to the couch or kitchen wore me out. I would not take a shower when I was alone. I never had to have help, but but often did not know if I could stand up that long without help. As is probably to be expected, I had some depression. A part of that was because I could find out so little about what to expect and how long I would have to be on the prednisone. My doctors thought that my weakness and fatigue came more from the side effects of prednisone than from the disease itself. I went off the prednisone in 10 months, but my sed rate went up and I had to go back on a low dose for 3 weeks. I have been off since March 15 and am doing well. My legs are not all the way back yet, but, otherwise, I feel totally well. I was off my feet so long that the legs need exercise to build back up. I'm working on that. The good news is that this, too, does pass. I was diagnosed quickly, which is not always the case, and did not have the severe headaches that some have experienced. To be honest, I think I got off easy to what it could have been.

moawwad

Posted by @moawwad, Jul 15, 2012

Thanks for sharing ur experience. I am a care giver to my mother who has been on prednisone for two years now she started with 60 but now she is on 2.5 yet her sed rate still high it's 45 she gained a lot of weight and lost lots of bone density and that affects her ability to walk as she used to and yes she feels so tired and it to mention her mood swings am glad u r off this medication and I wish u all the best

lindy

Posted by @lindy, Jan 12, 2012

I was diagnosed 2 years ago, have been treating it with Prednisone, wondering if foods have big effect on how a person feels with this illness?

donnalc

Posted by @donnalc, Nov 9, 2012

I am interested in meeting others who suffer from Giant Cell Arteritis

doogie

Posted by @doogie, Aug 10, 2015

One yr. ago Jan. of 2014 I developed temporal arteritis. Weaned off pred. April "15. Just hit with second go around 2 wks ago with fever, headaches etc. Back to 60mg.prednisone and now on 20mg. But headaches continue. Anyone know is it harder the second time around?

Edited: 01/07/2016 @ 8:21am

hpilcher1

Posted by @hpilcher1, Aug 11, 2015

I was cured of this with one month of high-dose prednisone. It did not recur. Was treated in the ER with severe headache.

MLeeB

Posted by @MLeeB, Thu, Jan 7 at 7:24am CDT

Does temporal arteritis ever go away?

Edited: 01/07/2016 @ 8:43am

colleenyoung

Posted by @colleenyoung, Thu, Jan 7 at 8:42am CDT

Hi @MLeeB,
Welcome to Connect. I'm the new Community Director here. To help you connect with other people with a similar condition I moved your question to an existing discussion. Here you can read what others have written. They will also receive an email notification when messages are added and hopefully will rejoin the conversation. That's the value of patients helping patients :).

@sissie35, @hpilcher1 and @doogie Do you have any insights to share with MLeeB?

Colleen
PS: Welcome back to the new Mayo Clinic Connect. We're making changes and improvements.

hpilcher1

Posted by @hpilcher1, Fri, Jan 8 at 7:37am CDT

High dose prednisone for over a month cured my temporal arteritis. A friend actually had the artery involved cut out with surgery, which worked for her. No recurrence.

Please login or become a member to post a comment.